Print This Page

Prostate Drug Acts Like Dimmer Switch Turning Down the Intensity of Sex Drive

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (45 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. Doctors rarely if ever tell patients about sexual side effects of medication. A case in point is the prostate shrinking medication finasteride.

This is how it works on your sex life over a period of time. It's like attaching two wires to your sex drive with the other end of the wires attached to a dimmer switch. Someone is holding the dimmer switch and slowly pushing the lever down. The effect is so gradual you don't feel anything until one day you realize the lights have gone out and there is no way to turn them on again.

So take your choice, a slowly growing prostate or a slowly diminishing sex life.

A. Your description is unusual, but finasteride is associated with sexual dysfunction even in men treated at the lower dose used for hair loss  (Journal of Sexual Medicine, March, 2011; Journal of Sexual Medicine, June, 2011).

Unfortunately, this adverse consequence of the drug sometimes lasts long after the medicine has been discontinued (Journal of Urology, online Dec. 16, 2013). A similar prostate pill, dutasteride, is also known to cause sexual side effects. One study found little difference between the two drugs and placebo treatments (Journal of Dermatological Treatment, April, 2014). 

Finasteride is used to shrink an enlarged prostate that is causing symptoms. Some other medications such as terazosin or doxazosin may also be helpful in alleviating urinary difficulties. Men concerned about prostate cancer won't want to miss our one-hour radio show on exciting advances in treating this condition.

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (45 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

Hi-- No question that Avodart dramatically reduces your sex drive. I have been on it for 3 years and I almost totally lost my interest in sex. Don't want to stop the drug because I read that it does reduce the incidence of prostate cancer. Any truth to that??

Have you had your TSH levels checked Stan? I became hypothyretic by using finasteride .5 mg/day for 5 yrs and Dutasteride .5 mg/day for 5 yrs in that order for hair loss. I have to continue using thyroid meds for life because of the drugs' long term side effects which were not indicated as a warning from the manufacturer. Do you have anymore relevant info on these drugs and their long term side effects? Can you tell me if their is a substitute for either one?

The suggestion of putting cut up soap in socks didn't give a hint of how much of a cake of soap or what size pieces. My friend is using it for his painful thighs. He soaks hand towels in very warm water and puts them on top of the sox, changing them often, with help, of course.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.